Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 89, NWS Little Rock, AR

August 21, 2003Izard County, Sharp County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 21, 2003, 5:45 PM CDT for Izard County, Sharp County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 5:45 PM CDT (22:45 UTC)
Expired
Aug 21, 2003, 7:45 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Izard County, AR, Sharp County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1352 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 212249
FFWLIT
ARC065-135-220045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
545 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SHARP COUNTY IN NORTH CENTRAL ARKANSAS
  EASTERN IZARD COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 745 PM CDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES AS MUCH AS 3      
  INCHES OF RAIN HAS FALLEN ALONG THE SHARP COUNTY AND IZARD COUNTY 
  BORDER DURING THE PAST HOUR. MORE RAIN IS LIKELY OVER THIS AREA 
  DURING THE NEXT HOUR WHICH WILL ONLY LEAD TO MORE FLASH FLOODING.  

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. DO NOT CAMP NEAR
STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3623 9157 3598 9158 3596 9182 3622 9180

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:49 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 21, 3:49 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
349 PM CDT THU AUG 21 2003

HIGH PRESSURE HAS MOVED OFF TO THE WEST OF ARKANSAS. AFTERNOON
THUNDERSTORMS HAVE DEVELOPED ACROSS THE CWFA ONCE AGAIN. THE MESO
ETA BRINGS AN AREA OF LOW PRESSURE ACROSS THE SOUTH PART OF THE
STATE THIS EVENING. THIS AREA OF LOW PRESSURE SHOULD KEEP THE
THUNDERSTORMS GOING INTO THE EVENING HOURS.

HOT TEMPERATURES WILL CONTINUE TOMORROW BEFORE THE COLD FRONT MOVES
INTO THE AREA. THEREFORE THE HEAT ADVISORY WILL BE EXTENDED THROUGH
FRIDAY FOR CENTRAL AND SOUTHERN SECTIONS.

MODELS LOOK TO BE IN GOOD AGREEMENT. WILL GO WITH THE GFS. WITH THE
AREA OF HIGH PRESSURE TO OUR WEST...ARKANSAS WILL EXPERIENCE MORE OF
A NORTHWEST FLOW. THIS WILL ALLOW A COLD FRONT CURRENTLY ACROSS
KANSAS AND NORTHERN MISSOURI TO MOVE INTO NORTH ARKANSAS BY SATURDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF
THE FRONT AS IT SLOWLY MOVES THROUGH THE CWFA. TIMING OF THE FRONT
HAS IT MOVING THROUGH THE LITTLE ROCK AREA ABOUT 18Z SATURDAY. THE
FRONT WILL BE SLOW TO GET OUT OF THE STATE AND MAY EVEN STALL ALONG
THE LOUISIANA BORDER SATURDAY NIGHT. THIS WILL ALLOW SHOWERS AND
THUNDERSTORMS TO LINGER ACROSS THE SOUTH SATURDAY NIGHT. HIGH
PRESSURE WILL MOVE IN BEHIND THE FRONT FOR SUNDAY. THIS WILL BRING
US BACK TO A DRIER FORECAST INTO MONDAY.

MOISTURE STARTS TO RETURN ON TUESDAY ALONG WITH ANOTHER AREA OF LOW
PRESSURE. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN
TUESDAY.

HRO   72  95  68  89 /  20  30  20  10
LIT   76  98  74  92 /  20  20  20  20
HOT   75  98  74  92 /  20  20  20  20
PBF   75  98  74  93 /  20  20  20  20

.LZK...
AR...HEAT ADVISORY FOR TONIGHT AND FRIDAY FOR ZONES ARZ021>022...
ARZ030>034...ARZ037>047...ARZ052>057...ARZ062>069.

51
Hazardous weather outlook, Aug 21, 3:45 PM CDT, 2 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE REMAINDER OF THIS AFTERNOON
ACROSS CENTRAL AND SOUTHERN ARKANSAS. HIGH HUMIDITY AND HIGH
TEMPERATURES HAVE COMBINED TO PRODUCE HEAT INDEX READINGS BETWEEN
105 AND 115 OVER MUCH OF CENTRAL AND SOUTHERN ARKANSAS THIS
AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNSET AS
A WEAK AREA OF LOW PRESSURE MOVES ACROSS THE STATE. THESE STORMS
COULD PRODUCE BRIEF HEAVY RAIN AS THEY WILL BE VERY SLOW MOVERS.
ISOLATED SEVERE WEATHER IS POSSIBLE WITH GUSTY WINDS BEING THE MAIN
CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK COLD FRONT WILL MOVE INTO NORTHERN ARKANSAS FRIDAY...BRINGING
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. AS THE FRONT MOVES
SOUTH OF THE STATE FRIDAY AND FRIDAY NIGHT...THE CHANCES OF
PRECIPITATION WILL DIMINISH. DRIER AND SLIGHTLY COOLER AIR WILL
FOLLOW THE FRONT FOR THE UPCOMING WEEKEND. HOWEVER...A TYPICAL
SUMMERTIME PATTERN WILL RETURN FOR EARLY NEXT WEEK...WITH A SLIGHT
CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

56

In the hours before

Local storm report, Aug 21, 5:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
543 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    3 E SAGE                  AR   1.50 INCH HAIL
08/21/03   IZARD                          MOST HAIL WAS THE SIZE OF
                                          NICKELS...BUT SOME
                                          HAILSTONES WERE QUARTER TO
                                          WALNUT SIZE. REPORTED BY
                                          STORM SPOTTER

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:08 PM CDTSevere Thunderstorm WarningLZKPrairie47 min
Aug 21, 1:56 PM CDTSevere Thunderstorm WarningLZKNewton44 min
Aug 21, 3:01 PM CDTSevere Thunderstorm WarningLZKCleburne39 min
Aug 21, 5:13 PM CDTSevere Thunderstorm WarningLZKIzard, Sharp42 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.